Wishing All NRI Hindus From Singapore, Malaysia, United States, United Kingdom, Australia, Canada And Elsewhere In Europe A Happy, Prosperous And Auspicious Dhanteras And Diwali 2021
Medication overuse headache, also known as medication-induced headache, is a type of headache that is caused by frequent administration of analgesic or triptan medications used to treat headache or migraine.
Medication overuse headaches occur very frequently; they may present daily, every other day, or lead a constant pain that does not appear to cease. The following characteristics define the condition:
Additionally, the headache symptoms revert to the previous pattern of headaches that are considered to be normal for the individual within 8 weeks of complete cessation of the medications. For this reason, a certain diagnosis of medication overuse headache cannot be made until the symptoms have resolved, following the withdrawal of treatment.
Medication overuse headache is a common type of headache that affects approximately 2% of the population throughout their lifetime. Anyone can suffer from medication overuse headache, but the incidence is higher in women and people aged between 30 and 50 years.
As it is caused by frequent use of medications to treat headache and migraine, individuals that suffer from recurrent, severe headaches are at the highest risk of developing medication-overuse headache. It is worth noting that the headache can also present when patients have been taking the medications as prescribed for their condition.
There is no particular dose or frequency that is associated with an increased risk of medication overuse headache, as the threshold can vary for each individual.
There are several medication used to treat headache that can lead to the presentation of medication overuse headache when used on a frequent basis. These include:
Of these, codeine and the triptan drugs are most likely to be associated with medication overuse headache.
The essential step in the treatment of medication overuse headache is to cease treatment with the causative medication. This typically worsens the symptoms of headache initially but over a period of a few weeks (up to 2 months) the headaches tend to reduce in frequency and fall back into a normal pattern of occurrence.
In most cases, it is recommended to stop taking the analgesic medications completely on a particular day, rather than gradually reducing the dose. This can be very uncomfortable at first as the headache usually intensifies and withdrawal symptoms may present, such as:
These symptoms are particularly common when ceasing opiate medications such as codeine.
It is important that the patient has access to a strong support network to help them through this period and encourage them to continue ceasing the medication use. They should understand that this step is necessary for the process of recovery but other techniques will be employed as symptoms improve.
After 2-8 weeks, the pattern of headache should revert back into the original pattern of headaches for the individual, with significantly less frequency. At this point, preventative treatment for headache can be commenced.
In some cases, changes to the medications in respect to before the onset of medication overuse headache may be warranted, such as substituting aggravating medications like codeine for less problematic medications like ibuprofen.
In the future, it is essential that patients know that they are susceptible to medication overuse headache and aware of the risk when they take medications frequently. Taking several doses a day for 1-2 days is acceptable but it is recommended to use pain-relieving medication for two days or less in any one week. Prophylactic medications to prevent future headaches or migraines can be a good option to reduce frequency of symptoms.